Auvi-Q Ticking Sound: Scary, But Standard

A ticking sound coming from Auvi-Q may seem scary, but the Institute for Safe Medicine Practices (ISMP) has clarified that it's normal.

A ticking sound coming from Auvi-Q may seem scary, but the Institute for Safe Medicine Practices (ISMP) has clarified that it’s normal.

Auvi-Q is an epinephrine autoinjector that provides voice instructions to “talk” patients through the injection process during an anaphylactic reaction. The needle automatically retracts after the medicine has been administered.

If the outer case of the device isn’t replaced after use, however, then the battery continues to drain and will eventually emit a ticking noise as it dies.

The confusion about this ticking sound likely stems from Auvi-Q’s voice instructions that tell patients to “bring the used container to the doctor” in order to obtain a new prescription. Presumably, the health care professional who accepts the used product does not always check to ensure that the outer case has been removed before discarding it in the sharps container.

This has caused some alarming situations in hospitals. For instance, ISMP detailed a recent scenario in which an employee in an emergency department misinterpreted a ticking sound emitted by Auvi-Q in the utility room sharps container as a possible threat. A “suspicious package” code was initiated and local law enforcement officials were called in to investigate, which temporarily closed the emergency department.

ISMP said it is important for health providers to be aware of this issue to avoid unnecessary delays in treatment and emergency medical services for patients.

Sanofi, the manufacturer of Auvi-Q, is aware of this issue.